New Mexico, 2003

High Wind in New Mexico, February 2 to 3, 2003

February 2 to 3, 2003 · NWS MAF · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 1, 12:50 PM MST, 12 hours 14 minutes earlier.

Area forecast discussion, Feb 1, 12:50 PM MST, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CST SAT FEB 1 2003

FORECAST CONCERNS TODAY INCLUDE POTENTIAL HIGH WIND EVENTS SUNDAY AND
MONDAY...ASSOCIATED FIRE WEATHER CONCERNS...AND FROPA MONDAY.

HEIGHTS WILL BEGIN TO GRADUALLY FALL OVER THE AREA TONIGHT AS A
FAIRLY STRONG SHORTWAVE TROUGH BEGINS TO DIG INTO THE SOUTHWEST
U.S.  TIGHTENING GRADIENTS AND STRENGTHENING MID LEVEL FLOW IN
ADVANCE OF THE TROUGH WILL SET THE STAGE FOR A LOW END WIND EVENT
ACROSS THE GUADALUPE MOUNTAINS SUNDAY.  SURFACE WINDS WILL ALSO
INCREASE ACROSS THE PLAINS INTO THE BREEZY CATEGORY AS 850 MB THERMAL
RIDGE BUILDS ALONG THE TEXAS/NEW MEXICO BORDER.  DOWNSLOPING WINDS
WILL LIKELY RESULT IN RECORD HIGH TEMPERATURES ACROSS THE BASIN
SUNDAY.

A MORE SIGNIFICANT WIND EVENT FOR THE MOUNTAINS WILL COMMENCE DURING
THE VERY EARLY MORNING HOURS MONDAY...AS STRONG MID LEVEL FLOW
ASSOCIATED WITH THE BASE OF THE SHORTWAVE TROUGH TRANSIT THE AREA.
DYNAMIC EFFECTS OF TERRAIN BLOCKING APPEAR TO THE MAXIMIZED IN THE
MESOETA FORECASTS AROUND THE 12-15Z TIMEFRAME.

MONDAYS FORECAST FOR THE PLAINS (INCLUDING THE CENTRAL BASIN)
WILL BE SOMEWHAT MORE DIFFICULT...AND WILL HINGE ON THE TIMING OF
THE WAVE/FRONT.  IT CURRENTLY APPEARS THAT THE PERIOD FROM SUNRISE TO
MIDDAY WILL BE BREEZY/WINDY AND WARM...WITH FROPA AROUND MIDDAY AND
COOLING TEMPERATURES THEREAFTER.

NO FURTHER CHANGES ANTICIPATED ATTM.

PRELIMS:

MAF UB 041 081/044 063/037 0000
CNM UB 038 080/039 062/034 0000
MRF UB 030 073/037 069/030 0000
FST UB 045 083/047 065/039 0000

.MAF...
TX...HIGH WIND WATCH SUNDAY GUADALUPE MTNS...FIRE WEATHER WATCH
SUNDAY DAVIS/GUADALUPE MTNS AND NW BASIN.
NM...FIRE WEATHER WATCH SUNDAY GUADALUPE MTNS AND PLAINS.

LINDLEY
Hazardous weather outlook, Feb 1, 2:00 PM MST, 11 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CST SAT FEB 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL RESULT IN AN INCREASE
IN SOUTHWESTERLY WINDS ON SUNDAY.  WINDY CONDITIONS WILL BE POSSIBLE
IN THE GUADALUPE MOUNTAINS SUNDAY...AND A HIGH WIND WATCH WILL BE
NECESSARY FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

THESE SOUTHWESTERLY WINDS...ALONG WITH LOW RELATIVE HUMIDITIES AND
UNSEASONABLY WARM AFTERNOON TEMPERATURES ON SUNDAY...WILL RESULT IN
CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD.  A FIRE WEATHER
WATCH REMAINS IN EFFECT FOR SUNDAY FOR THE GUADALUPE AND DAVIS
MOUNTAINS...AND FROM THE SOUTHEASTERN NEW MEXICAN PLAINS EAST ACROSS
THE NORTHWESTERN PERMIAN BASIN.

WINDY CONDITIONS WILL BE POSSIBLE ONCE AGAIN ON MONDAY...ESPECIALLY
IN THE DAVIS AND GUADALUPE MOUNTAINS.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

PLEASE REFER TO THE HIGH WIND WATCH /WWUS74 KMAF/ AND FIRE WEATHER
WATCH /WWUS84 KMAF/ FOR FURTHER INFORMATION.

THIS HAZARDOUS WEATHER OUTLOOK...ALONG WITH OTHER WATCHES...
WARNINGS...AND ADVISORIES ISSUED BY THE NATIONAL WEATHER SERVICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 2, 1:04 AM MST to February 3, 7:04 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
86 kt (99 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

An intense upper level storm system which passed close to West Texas and southeast New Mexico resulted in very strong west winds in the higher elevations of the Guadalupe Mountains. An automated observing site in the Guadalupes recorded a peak wind gust of 99 MPH around 21:00 MST on the 2nd. The high winds blew a vehicle off of the north/south oriented Highway 62/180 near mile marker 6. The accident, occuring at 11:00 MST on the 2nd, resulted in one death and two injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Guadalupe Mountains of Eddy County2003-02-0218MaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341359.